Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A note on the Whitehead torsion of a bundle modulo a subbundle


Author: Douglas R. Anderson
Journal: Proc. Amer. Math. Soc. 32 (1972), 593-595
MSC: Primary 57C10
MathSciNet review: 0322882
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this note is to show how the sum theorem for Whitehead torsion due to K. W. Kwun and R. H. Szczarba, and generalized by L. C. Siebenmann, may be applied to compute the Whitehead torsion of the total space pair of a bundle pair in terms of the Whitehead torsion of the fiber pair and the Euler characteristic of the base.


References [Enhancements On Off] (What's this?)

  • [1] Albrecht Dold, Partitions of unity in the theory of fibrations, Ann. of Math. (2) 78 (1963), 223–255. MR 0155330
  • [2] Kyung Whan Kwun and R. H. Szczarba, Product and sum theorems for Whitehead torsion, Ann. of Math. (2) 82 (1965), 183–190. MR 0182972
  • [3] L. C. Siebenmann, The obstruction to finding a boundary for an open manifold of dimension greater than five, Thesis, Princeton University, Princeton, N.J., 1965.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57C10

Retrieve articles in all journals with MSC: 57C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0322882-7
Keywords: Whitehead torsion, bundle pair
Article copyright: © Copyright 1972 American Mathematical Society